HAPPY NEW YEAR! Why not try something new?

Sometimes you just have to dive in and swim even though the water is dark and cold to get to the other side.

There are some things I haven’t shared with you lately because I hate being a whiner – I’ve been having strange neurological side-effects again, and, since April, they have gotten worse. I thought maybe it was just the stress of life, starting a new business, or maybe just running my engine a little too fast.

Who knows…..

Anyway, I can’t really over-think what’s happening - I just figured I’d kick on and keep moving forward. In September it got worse and I was having problems walking and feeling my legs.  All of my limbs were weakening, but I figured “as long as I can ride my horse I can live with it.”  I started to feel a bit more tired, and the sun and light sensitivity was really becoming a bother.

Bla, bla bla…

You’re still alive - suck it up, Sister!

Anyway, this is what lead to the brain MRI I had last Thursday.  Bottom line - the 46 months of PLX4032 side effects have really started to wear on me.  My options have kept rolling over and over in my brain.

There must be a lot of room up there because those stupid options kept rolling around up there…

Anyway, Mike and I discussed the options at Georgetown and they seemed to think I should stay course with my magic pink pills.  To hell with those side effects!

But you know me – I’m always up for a challenge.  

Push the envelope.  

Your only here once - make it count!

There had to be a better way!

On Saturday, December 14th, Mike and I flew to LA so I could make a Monday, December 16th, doctor’s appointment at UCLA with my main man, TR. I thought this was going to be a medically uneventful trip, but I was wrong.  We spent Saturday and Sunday visiting my “sister-from-another Mister”, Melinda, who lives near Temecula, CA. Just hang’in with our Cali cousins, Ally and Casey (Melinda and Leo’s 120 lb german shepherds), checking out the Batmobile, munching in Old Town Temecula and watching various MC’s (motorcycle clubs to the uninitiated) drive by while we ate. We enjoyed watching the parade of humanity……

Caution – Reality break:

BTW - did any of you see that crazy season ending Homeland episode Sunday night?

WOW!
OK, back to the update….

In short, we really enjoyed just “hanging out” with Melinda.

Monday morning came, we had coffee, and Mike and I hijacked Melinda, forcing her at gunpoint to come have adventures with us in LA. As Forest Gump would  say, “Life is like a box of chocolates - you never know what you’re going to get”.  Sure enough, that is how the day went.

First order of business?  We cruised Beverly Hills and did some shopping.  

Fun!

Then, on to serious business.  

We got to TR office and spread some Christmas cheer.  TR came in and I gave him the run down for the past 6-months.  My neurological effects, my fatigue, my aches….

My, my, my….

The wheels in his brain started turning.

(You can, in fact, actually see them turning)

He left the room, pick up my brain MRI and walked back in to the room with a very serious face.  Very serious.

I was scared.  “What do you see…….”?

“First of all, you have a brain”.  

Then he smiled.

“It all looks good to me, but it may be time to consider a different approach.”

REALLY! Can I go off treatment?  I’ve heard that if your cancer is stable for four years many people go off their drugs.  

Is that it?  

Huh?

Is it?

TR explained that “we would not really we won’t know for 10 years if an inhibitor can truly deliver a Durable Response.  And its likely your drug is giving you the neurological issues…..But here’s an idea - maybe you should consider changing to a different drug.  Another BRAF inhibitor.  GSK has one……. The formula is a bit different, and there are fewer side effects. For example, there is no photosensitivity.”  

I’m listening...

TR continued, “most patients who respond to one BRAF inhibitor respond to other BRAF inhibitors.

“most”…..

“And if you are on the GSK BRAF Inhibitor, we can later add a GSK MEK inhibitor – that would give the melanoma a one-two punch!   

Interesting.

I was paralyzed

Not in the neurological way - in the “awe, crap* way.

What to do…….

My mind started racing.  Stop taking the drug that saved my life?  Risk it all?  What about this drug’s side effects – my PLX4032 had side effects that nearly killed me.  And anyway, PLX4032 was my pal.  It saved my life.  Am I trading my savior for another bout of adjusting to a new med?  More fevers and flu-like symptoms?

I asked him if it was like trading Aspirin for Tylenol.

Tylenol for Advil.  

Advil for Aleve…..

“Kind of”, he said, “it’s just that the GSk version is a tweaked version of my drug”.  A better version?  With fewer side effects?  

TR looked at me and suddenly said, “I see this is a tough decision for you, so I’ll make it for you.  Your switching drugs and I’m writing you the new prescription for the GSK drug.  You can start it as soon as it arrives.”

TR just ripped that Bandaid right off!  

That was easy!

TR gave me my first Christmas present.  Looks like I’ll get to lose my Vampire status and be able to move about with my SPF and hat!  

Like a normal person!  

Excellent.  

WOW!  When you’re contemplating a big change, the best thing to do is just do it and don't look back. Or have someone you trust do it….whatever….

Too much thinking leads to insanity -- My 2014 News Year's resolution!

 

Written by : Cheryl Stratos

Melanoma Research Foundation

Donate Today

Every day the Melanoma Research Foundation works to make the fight against melanoma easier.
Your donation will help us support patients, fund research and advocate for the melanoma community.